Alert archive / Texas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 13, NWS Lake Charles, LA

April 4, 20194 counties in Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 4, 2019, 2:37 AM CDT for 4 counties in Texas. It was in force for 21 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 4, 2019, 2:37 AM CDT (07:37 UTC)
Expired
Apr 4, 2019, 2:58 AM CDT
In force
21 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Hardin County, TX, Jasper County, TX, Newton County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 82 km from the middle of the area, began a volume at 07:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 4, 2:40 AM CDTHAIL 13 N Silsbee, TXPUBLIC POSTED PHOTO OF QUARTER SIZE HAIL TO SOCIAL MEDIA.
Apr 4, 2:44 AM CDTHAIL 1.753 Ssw Caney Head, TXPUBLIC POSTED PHOTO OF GOLF BALL SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-04-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-04-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

757 
WUUS54 KLCH 040737
SVRLCH
TXC199-241-351-457-040815-
/O.NEW.KLCH.SV.W.0013.190404T0737Z-190404T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lake Charles LA
237 AM CDT Thu Apr 4 2019

The National Weather Service in Lake Charles has issued a

* Severe Thunderstorm Warning for...
  Southeastern Tyler County in southeastern Texas...
  Southwestern Newton County in southeastern Texas...
  Northeastern Hardin County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...

* Until 315 AM CDT.

* At 237 AM CDT, a severe thunderstorm was located near Caney Head,
  or 7 miles north of Silsbee, moving northeast at 40 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Silsbee, Kirbyville, Call, Buna, Fred, Caney Head, Trout Creek,
  Magnolia Springs, Old Salem, Mt. Union and Bleakwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3080 9398 3072 9378 3058 9372 3056 9372
      3054 9374 3052 9371 3048 9371 3035 9423
      3046 9433
TIME...MOT...LOC 0737Z 231DEG 33KT 3045 9420 

HAIL...1.00IN
WIND...<50MPH
 
$$

TWH
1 follow-up statement
449 
WWUS54 KLCH 040758
SVSLCH

Severe Weather Statement
National Weather Service Lake Charles LA
258 AM CDT Thu Apr 4 2019

TXC199-241-351-457-040808-
/O.CAN.KLCH.SV.W.0013.000000T0000Z-190404T0815Z/
Tyler TX-Newton TX-Hardin TX-Jasper TX-
258 AM CDT Thu Apr 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TYLER...
SOUTHWESTERN NEWTON...NORTHEASTERN HARDIN AND SOUTHEASTERN JASPER
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

LAT...LON 3080 9398 3072 9378 3058 9372 3056 9372
      3054 9374 3052 9371 3048 9371 3035 9423
      3046 9433
TIME...MOT...LOC 0757Z 231DEG 33KT 3057 9403 

$$

TWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 11:52 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Apr 3, 11:52 PM CDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1152 PM CDT Wed Apr 3 2019

.DISCUSSION...
For the 04/04/19 0600 UTC TAF package.

&&

.AVIATION...
ISOLD/SCTD showers spreading into E TX, with convection expected
to increase in coverage/intensity over the next few hours. MVFR
CIGS, already at KBPT and KLCH, will also continue to gradually
spread east through the overnight. Overall, few changes made to
00z forecast package.

13

&&

.PREV DISCUSSION... /issued 924 PM CDT Wed Apr 3 2019/

UPDATE...
Latest forecast is on track and only a few cosmetic changes were
required.

The radar is clear of precipitation this evening except for a few
showers noted west of the forecast area. Still expect
precipitation to increase beginning after midnight as an upper
trof and surface low moves across northern Texas and through
southern Oklahoma. SPC continues to show a hatched slight risk
area extending roughly along and north of the I-10 corridor
primarily for large hail and a marginal tornado threat. The best
timing for the potential severe weather will be late Thursday
morning through early evening.

Jones

PREV DISCUSSION... /issued 725 PM CDT Wed Apr 3 2019/

DISCUSSION...
For the 04/04/19 0000 UTC TAF package.

AVIATION...
VFR all sites early this evening amid steady SE SFC winds and
underneath copious mid/high level cloud cover. Conditions are
expected to deteriorate after midnight with the approach of an
upper level trof, with increasing MSTR/lift resulting in lowering
CIGS and increasing shower/TSTM activity. Initial wave of
convection expected to spread across the region during the
overnight hours into THU morning, with good rain chances
continuing through the day. Still some uncertainty regarding
temporal/spatial details, but for this cycle, depicted the best
estimate of onset timing with an initial TEMPO at each site. This
was followed by several hours of prevailing TSTMS and then a
subsequent PROB30 indicating lingering chances amid decreasing
certainty. MVFR to IFR CIGS are expected to develop and persist
through much of the period.

13

PREV DISCUSSION... /issued 421 PM CDT Wed Apr 3 2019/

SYNOPSIS...
Latest UA analysis and WV imagery shows a shortwave crossing the
southern Rockies, upstream of southwesterly flow over the
southern plains into the lower MS Valley. Moisture within the
southwesterly flow was producing quite a bit of cirrus over the
region. Satellite imagery shows stratocu also progressing
northeastward acrs the area, approaching the Atchafalaya Basin as
of 3 PM.

At the sfc, high pres was centered over GA, while low pres was
deepening over W TX. This was resulting in gusty southeasterly
winds acrs SW LA and SE TX. Temperatures have warmed into the
middle 70s in areas that have seen sufficient sun (mainly the
eastern zones), while temperatures are around 70 acrs SE TX where
skies have been mostly cloudy through the day.

24

DISCUSSION...
Two significant upper level disturbances expected to impact the
region over the next week with rainfall and possibly severe
weather. The first of these will move through the area Thursday.
Strengthening LLJ over TX will enhance low level warm advection
acrs the region, and aid in development of showers and tstms
overnight into Thursday. POPs will rapidly increase from west to
east late tonight into Thursday morning as the mid-upper
shortwave moves into the lower MS Valley, with precip chcs
remaining high through much of the day, before diminishing by late
aftn. SPC continues to indicate a SLGT risk for severe weather,
mainly north of I-10, as enhanced low level warm advection,
steepening mid-level lapse rates and sufficient shear should be
in place to support a few strong to severe storms. At this time,
the best potential for any severe weather looks to occur acrs
central LA, although the SLGT risk area encompasses areas north
of I-10 and east of the Sabine. Depending upon how much
outflow is produced from these storms, the severe storm threat
could push a bit farther south toward I-10 in south central LA.

By Friday, rain chcs will diminish some acrs the area as the
initial shortwave moves further east but lingering
convergence/boundaries could maintain some sctd convection acrs
southern LA. Ongoing southerly flow will sustain advection of
warm and moist Gulf air into the region, and temperatures will
reflect this with lows in the mid/upper 60s and highs reaching
the lower 80s.

Going into the weekend, the next disturbance will be moving into
the Big Bend region of SW TX, and anticipate an increase in
showers and storms during the day Saturday. This trough will be
slower to cross the area resulting in an extended period of
disturbed weather through the weekend. This system could bring
another round of severe storms to the area, but also some periods
of heavy rainfall. As a result, rainfall amounts could be more
significant than the area has seen in a while due to the slow
movement of the system. WPC QPF suggests amounts of 1-3 inches
will be possible through the weekend.

The upper trough finally moves east of the region on Monday, with
rain chcs expected to decrease through the day. Drier weather will
then return for Tuesday and Wednesday as high pres moves acrs the
region.

24

MARINE...
Modt onshore flow will continue through the weekend. Exercise
caution conditions are expected over the outer coastal waters
tonight. Winds will diminish slightly on Friday, but occasional
periods of elevated winds and seas will be possible through the
weekend. Beginning on Thursday, a series of disturbances will
bring periods of showers and thunderstorms before a weak cold
front finally pushes off the coast early next week.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  56  73  64  82 /  60  90  50  20
LCH  62  75  66  80 /  60  80  20  30
LFT  61  74  66  82 /  60  80  40  40
BPT  63  75  66  79 /  50  70  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution until 4 AM CDT Thursday for GMZ450-
     470-472-475.

&&
Hazardous weather outlook, Apr 3, 3:49 PM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
349 PM CDT Wed Apr 3 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
042100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
349 PM CDT Wed Apr 3 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...This Afternoon and Tonight
Showers and a few thunderstorms will increase from west to east
overnight. The threat for severe storms is low, but a few stronger
storms will be possible by daybreak. These stronger storms will be
capable of producing small hail, gusty winds and occasional cloud
to ground lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Considerable shower and thunderstorm activity is expected Thursday
and again this weekend as a couple of strong systems approach and
move across the area. Strong to severe thunderstorms will be
possible during the day Thursday, as well as on Saturday into
Sunday. Any severe storms that develop on Thursday will be capable
of producing hail, damaging winds as well as a few isolated
tornadoes. The storm system over the weekend will also bring the
potential for heavier rainfall with amounts of 1 to 3 inches
possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed on Thursday.

GMZ430-432-435-450-452-455-470-472-475-042100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
349 PM CDT Wed Apr 3 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...This Afternoon and Tonight
Showers and a few thunderstorms will increase from west to east
overnight. The threat for severe storms is low, but some storms
could produce gusty winds and occasional cloud to water
lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Onshore flow is expected to continue through the weekend. Winds
will be stronger at times, with exercise caution or marginal
advisory conditions possible.

Otherwise, considerable shower and thunderstorm activity is
expected Thursday and again this weekend as a couple of strong
systems approach and move across the northwest Gulf of Mexico.
Strong thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.

24

In the hours before

Special weather statement, Apr 4, 1:45 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
145 AM CDT Thu Apr 4 2019

LAZ030-TXZ260>262-040715-
Beauregard-Southern Newton-Northern Newton-Southern Jasper-
145 AM CDT Thu Apr 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BEAUREGARD
PARISH...SOUTHWESTERN NEWTON AND SOUTHEASTERN JASPER COUNTIES...

At 144 AM CDT, a strong thunderstorm was located near Buna, moving
northeast at 30 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Wrights Settlement, Devils Pocket and Old Salem.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3061 9383 3056 9371 3046 9363 3033 9394
      3037 9399
TIME...MOT...LOC 0644Z 228DEG 27KT 3038 9393

TWH
Special weather statement, Apr 4, 2:14 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
214 AM CDT Thu Apr 4 2019

LAZ027-040745-
Vernon-
214 AM CDT Thu Apr 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN VERNON PARISH...

At 214 AM CDT, a strong thunderstorm was located near Anacoco, moving
northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Anacoco, Hornbeck and Kurthwood.

LAT...LON 3114 9346 3121 9355 3123 9354 3123 9355
      3128 9353 3128 9344 3136 9339 3136 9309
TIME...MOT...LOC 0714Z 221DEG 37KT 3123 9345

TWH
Special weather statement, Apr 4, 2:19 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
219 AM CDT Thu Apr 4 2019

LAZ027-030-040745-
Beauregard-Vernon-
219 AM CDT Thu Apr 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL BEAUREGARD AND
SOUTHWESTERN VERNON PARISHES...

At 219 AM CDT, a strong thunderstorm was located near Junction, or 8
miles west of De Ridder, moving northeast at 45 mph.

Locations impacted include...
Leesville, Rosepine, Fort Polk, Deridder, Junction and Pickering.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3079 9346 3086 9353 3115 9324 3095 9304
TIME...MOT...LOC 0719Z 231DEG 38KT 3086 9343

TWH
Special weather statement, Apr 4, 2:23 AM CDT, 14 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
223 AM CDT Thu Apr 4 2019

TXZ201-040800-
Hardin-
223 AM CDT Thu Apr 4 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARDIN COUNTY...

At 222 AM CDT, a strong thunderstorm was located over Saratoga,
moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Silsbee, Kountze, Saratoga, Wildwood, Batson, Honey Island and
Village Mills.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3049 9456 3049 9454 3053 9454 3053 9446
      3039 9420 3018 9451 3028 9466 3030 9466
TIME...MOT...LOC 0722Z 218DEG 25KT 3030 9455

TWH

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 1:45 AM CDTSpecial Weather StatementLCHNewton30 min
Apr 4, 2:23 AM CDTSpecial Weather StatementLCHHardin37 min
Apr 4, 3:49 AM CDTSpecial Weather StatementLCHHardin41 min
Apr 4, 10:06 AM CDTRiver Flood WarningLCHNewton, Orange70 days
Apr 4, 11:45 AM CDTSpecial Weather StatementLCHNewton45 min
Apr 4, 5:15 PM CDTSevere Thunderstorm WarningLCHNewton45 min
Apr 4, 5:19 PM CDTSevere Thunderstorm WarningLCHJasper, Newton41 min

Nearby

Severe Thunderstorm Warnings in Texas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.